Before beginning a birth control regimen, many women want to know if oral contraceptives can lead to female hair loss. Because of the medication’s hormonal component, it’s a valid concern and studies have demonstrated an actual connection between oral contraceptives and female baldness.
One of the active ingredients in birth control pills is the hormone estrogen. Although estrogen is responsible for a number of regular biochemical functions, it also causes hair growth and extends the growth cycle of female hair follicles. Initially, this may sound like the opposite of hair loss, but this extended cycle causes follicles to reach the resting phase at an increased rate and a rapid hair shedding period. However, the good news is that this thinning is not permanent, and, on average, hair growth and cycling returns to normal after 3-4 months (meaning no accelerated or permanent balding). Additionally, some women have reported thinning hair after stopping a birth control regimen, but this shedding cycle is also usually temporary.
Because the hair loss is temporary and normally grows back without any permanent change, it’s not recommended that you discontinue oral contraceptives without discussing the issue with your prescribing physician. If the anxiety regarding femaile hair shedding and birth control lingers, it may be advantageous to seek a consultation with one of the hair transplant network‘s recommended physicians.
Blake Bloxham – formerly “Future_HT_Doc”
Follow our community on Twitter
Watch hair transplant videos on YouTube